Tuesday, 23 February 2010

Mephedrone

“Today i buried a friend, he died on friday nite after overdosing on mephadrone. we all took it, thought it was a great drug an it was legal. we took it every weekend all summer, sometimes 4grams in just 24hours. we found out the hard way how stupid we all were." Posted by anon14 on Drugs-Forum.com, September 29, 2009.


I have to admit that I am feeling a bit depressed this week and after reading the above sentences, you may be able to fathom why. I have just spent the past few days researching a chemical which is doing the rounds of the club scene right now and what I have uncovered about it has me a bit freaked. While I no longer need to take drugs when I go out dancing, I still have friends who do. I care about them. That in itself seems like a good enough reason to hate mephedrone.

Mephedrone is sister drug to methedrine and methedrone, with ecstasy-like effects. It is also known as M-CAT, 4-MMC, miaow and bubbles. I was initially curious about the drug because it's something I've never tried before, and because no one I knew seemed to know much about it. I soon realized why this is: mephedrone is a research chemical, which means that it has never been been clinically tested. Not on animals and certainly not on humans. That is probably why it's sold online as plant food, complete with 'do not consume' sticker on the package.

Never mind; lots of people are using it, some of whom I know. They seemed to have a good time on it - or, at least, what they could remember of the experience sounded good (mephedrone causes memory loss when you mix it with booze). But the blissful enigma of mephedrone quickly turned to something more akin to a murder mystery as I dug deeper and found out more about users' experiences. Reading through the drug forums, I started to find out about parties turned sour because of 4-MCC's frightening and unexpected side-effects.

A friend, her feet turned purple due to bad circulation.” Posted by anon14 on Drugs Forum.

"
My limbs had lost temperature and were pretty numb. I looked closely and my lips were becoming blue as well." Reposted from an anonymous email on Drugs Forum.

"[She] has also experienced purpling of the knees and elbows; hers looked bruised." Posted by claireyface on Drugs Forum.


[She] was kept in for observation for 3 hours where her heart rate was racing between 90-136 bpm, rising rapidly by just the movement of her arm.” Posted by Tucking Fypo on Drugs Forum.

"[She] had to start her gym routine from scratch all over again because the heart rate was too high during any exercise" Posted by Fran on Drugs Forum.

"
[He] remembers having a very hard breathing task whilst on mephedrone, he still has pains in his chest " Posted by pride345 on Drugs Forum.

"
... someone I know did 200mg in a bomb and blacked out and came round covered in sweat and with a tight chest for days after." Posted by Synthesisiac on Drugs Forum.

"
On the street corner I pretty much blacked out, I felt extremely light-headed ... was covered from head to toe in sweat. I lay there thinking what a terrible way this would be to die, outside in the cold still in my early 20s." Posted by Bazza on Erowid.

"
From friday night bout 7pm till sunday mornin 5am non stop takin sniffin and bombin it. now i cant hardly breath, its painful and i have shortness of breath am in loads of pain, pains in my neck, sholders, arms, jaw, throat and more than anywhere else my chest." Posted by Rambo 321 on Drugs Forum.

Added to these stories are the media reports of teenagers dying after taking mephedrone. There have been about half dozen in Europe and the UK since 2008.
That's quite a high death toll for a drug that has only been around for a while. And the amount of negative press which mephedrone has received from its users far outstrips any claims made by the media. It would be tempting to blame irresponsible or first-time users for negative comments, or to assume that their experiences are the exception to the rule. Yet the examples I've cited above have come from experienced users posting on unbiased forums. If they are not enough proof for you that mephedrone use is risky, however, I suggest that you read this thread.

Some users who reported bad side-effects
had taken large amounts of mephedrone, but their usage can be blamed on the drug as much as on their lack of control. Initially, most users reported experiencing mephedrone's more desirable effects: "Coming up, alertness, euphoria, rushes, urge to dance, excitement, feeling of stimulation, elevated mood urge to talk" (to quote Crew2000.org.uk). But the dizzying high of mephedrone seems to teeter on a razor-thin edge between thrill and kill. Although a single dose can take up to five hours to wear off, it has a short-lived peak which tempts users to keep on topping up with another line, another bomb. It's all too easy for somebody who is under the influence to lose track of their consumption and suddenly find themselves on the wrong side of the (as yet unknown) LD50.

Medical information seems to confirm the suggestion that mephedrone can be hazardous at near-recreational doses. After entering the skin colour changes described by mephedrone users into WrongDiagnosis.com, I came up with this: “
Mottled skin is patchy discoloration indicating primary or secondary changes of the deep, middle, or superficial dermal blood vessels.” The same entry offers emergency instructions for paramedics who encounter these symptoms in a patient: "If the patient is pale, cool, clammy, and mottled at the elbows and knees or all over, he may be developing hypovolemic shock.” According to the London Ambulance website, a common cause of hypovolemic shock is dehydration, which is not surprising since mephedrone users describe losing their sense of thirst while under the influence.

But dehydration is not the only possible explanation for mephedrone's unusual skin symptoms. Users also described the affected areas as cold or numb which, according to WrongDiagnosis,
“...may signal acute arterial occlusion.” 'Arterial occlusion' is just a fancy term for 'narrowing of the arteries' and that sounds suspiciously like vasoconstriction, one of the mephedrone's chief side-effects. It seems unlikely, then, that the dodgy symptoms mephedrone users are reporting are the result of some freak allergy, food interaction or panic attack (to name but a few of the theories put forward on drug forums). It seems far more realistic, and safer, to assume that the drug is toxic to the cardiovascular system. More so than other drugs, at any rate.

I am not anti-drug; in fact, I think all recreational drugs should be legalised. That way, they can be researched by experts in order to establish any health risks and advise users about proper usage before taking them. Mephedrone, to me, is the perfect example of what goes wrong when recreational drugs are illegal. As far as I can tell, the only reason why people still use it is because it's legal and the war on drugs has made clubbers and drug users suspicious of official criticism. I get that. I too can remember how the dangers of ecstasy were blown out of all proportion by the government and media in their attempts to discredit youth. All the same, I think that the party community needs to sit up and take notice, because mephedrone is not like anything it's seen before. It has the short buzz of cocaine but it also has the long-lasting, potentially cumulative effects of methamphetamine. Factor in mephedrone's intense cardiac action and you have a recipe for disaster.


"It was the worst night of my life, from gettin the phone call at 11.30pm that he was in hospital, to hearin at 2.30am the next morning that he had died. Never had a chance, he had died before he got into the ambulance, his heart just stopped.”

I hope I never know how you feel, anon14.

No comments:

Post a Comment